Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 83, NWS Mobile, AL

March 8, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 2:08 PM CST for Baldwin County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 2:08 PM CST (20:08 UTC)
Expired
Mar 8, 1998, 3:10 PM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KMOB 082009 RRA
SVRMOB
ALC003-FLC033-113-082110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CST SUN MAR 8 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN ALABAMA

   ...BALDWIN COUNTY

IN NORTHWESTERN FLORIDA

   ...ESCAMBIA COUNTY
   ...SANTA ROSA COUNTY

AT 205 PM CST...NWS DOPPLER WEATHER RADAR INDICATED A RAPIDLY
DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM NORTHERN BALDWIN COUNTY
SOUTH TO FORT MORGAN,AL. THIS IS A DANGEROUS LINE OF THUNDERSTORMS.
THE WAS MOVING EAST AT 20 MPH WHILE INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 30 MPH.

BY 3 PM THE LINE WILL BE AFFECTING ESCAMBIA AND SANTA ROSA COUNTIES OF
NORTHWEST FLORIDA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Mar 8, 3:18 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CST SUN MAR 8 1998

00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE
AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN
CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS.
KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO
WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF
INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL
JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT
ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF
SQUALL LINE.  NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA
THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS
NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA
DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT
SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE
THUNDERSTORMS.  CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG
DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES
FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE
FOR TONIGHT AND SUN.

OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT
DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE
ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE
THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE
W AND THEN TO THE NW FOR TONIGHT.

MOB 72/43/56/33 6100  PNS 73/45/58/35 7100
DTS 70/48/61/38 +100  EVR 71/43/52/29 7100 29

In the hours before

Special weather statement, Mar 8, 12:26 PM CST, 1 hour 42 minutes before
ALZ053-055-061>064-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...

     MOBILE...BALDWIN...CLARKE AND MONROE.

AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.
Special weather statement, Mar 8, 12:26 PM CST, 1 hour 42 minutes before
ALZ053-055-061>064-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...

     MOBILE...BALDWIN...CLARKE AND MONROE.

AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.
Special weather statement, Mar 8, 12:30 PM CST, 1 hour 38 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST SUN MAR 8 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY
THIS EVENING.

A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS
AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST
ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST
FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING.
AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY
SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES.

FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS
AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE
SLOW TO RECEDE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL
ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR
SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.
Special weather statement, Mar 8, 12:30 PM CST, 1 hour 38 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST SUN MAR 8 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY
THIS EVENING.

A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS
AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST
ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST
FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING.
AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY
SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES.

FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS
AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE
SLOW TO RECEDE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL
ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR
SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:14 PM CSTFlash Flood WarningMOBMobile116 min
Mar 8, 12:19 AM CSTFlash Flood WarningMOBBaldwin2 hr
Mar 8, 12:46 AM CSTSevere Thunderstorm WarningMOBConecuh64 min
Mar 8, 12:59 AM CSTFlash Flood WarningMOBMobile3 hr
Mar 8, 1:08 AM CSTFlash Flood WarningMOBConecuh, Escambia2 hr
Mar 8, 1:33 AM CSTFlash Flood WarningMOBCovington117 min
Mar 8, 2:18 AM CSTFlash Flood WarningMOBBaldwin, Escambia, Mobile4 hr
Mar 8, 2:18 AM CSTFlash Flood WarningMOBConecuh, Covington4 hr
Mar 8, 3:57 AM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 8, 4:27 AM CSTFlash Flood WarningMOBConecuh2 hr
Mar 8, 5:38 AM CSTFlash Flood WarningMOBCrenshaw4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBMobile4 hr
Mar 8, 10:09 AM CSTSevere Thunderstorm WarningMOBButler61 min
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCovington, Escambia5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBBaldwin5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBButler, Conecuh5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBMobile5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCrenshaw5 hr
Mar 8, 1:48 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia62 min
Mar 8, 2:20 PM CSTTornado WarningMOBButler50 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia63 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBConecuh63 min
Mar 8, 3:18 PM CSTSevere Thunderstorm WarningMOBButler62 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBBaldwin, Escambia6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBCrenshaw6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBMobile6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.